Round 1 of Chemotherapy is This Wednesday

My mom was diagnosed with stage 3 ovarian cancer on 12/27/2012

Her operation was 1/3/2013 and she had ovaries uterus obibum appendix and spleen removed.

What is left is fluid in lung and trace cancer cells that hopefully should get wiped out by chemo.

She is recovering very well and sleeps on the couch as she is not ready for her bed yet.

She will be taking a combination of Platinum and Taxol for her Chemo and has to sit for 5 hours on Wednesday.

The doctor has told her she will lose all hair eyebrows and her nails will turn grey.

He also said that she will get flu like symptoms around day 7.

I am here to support her and just wanted to know how I can help her through this.

I have been here since before her surgery and don't want to leave her side until she gets better

Report post

14 replies. Join the discussion

I had no nail discoloration during my carbo/taxol. It was a possibility. I lost every hair on my body. The strangest to cope with was losing nostril hair. I had never realized how much nose hair keeps your nose from dripping.

Make sure your mom takes nausea and pain Meds at the first hint of a problem. Particularly with nausea, waiting to see if it's going to worsen means the drugs can't get ahead of the nausea easily.

I totally under described my pain. Find a copy of the facial expressions chart they use with children. That scale is based on a scale of 1 to 5, so if you look at those numbers, double them. There is an emotional distress facial scale that has ten facial expressions, ranging from a "Hmmm, what's going on?" look to sobbing.

Unfortunately, I described an 8 or 9 as a 3. 3 is Tylenol.

Drinking fluids is crucial. Experiment with different brands of bottled water, adding citrus juice, etc., if water from the faucet tastes bad to her. We're supposed to avoid caffeine, but there were days when diet Pepsi was the only food or drink I could tolerate. I figured caffeine was better than nothing.

Your mom should be given a phone number to call if she has questions or concerns. Don't hesitate to make those calls.

She or you can ask us questions, too. Just remember we aren't giving her medical advice, just saying what worked for us.

This would be a really good time to use a recliner.

Report post

I didn't have any nail discoloration on carboplatin/taxol and I didn't lose my eyebrows and eyelashes until the later cycles. Flu-like symptoms started two days after the chemo and lasted 2-3 days. Everyone's experiences are a little different and can even change from cycle to cycle. Sue

Report post

I'm stage 3c. I haven't had any nail discoloration either, but 4 months in I have peach fuzz for hair, no eyebrows and about 4 eyelashes left (oddly enough, the eyelash loss is what bothers me the most). I haven't had any nausea or other debilitating side effects, but my stamina is very, very low (I feel like I'm fighting a really bad cold all the time). I feel fortunate though, some are having a really difficult time of it.

Regarding recovery from debulk - it took me about 4-6 weeks to start feeling somewhat "normal" again...although it's a NEW normal.

Hugs,
Sue

Report post

I agree with the nostril hair comment. It caused my nose to bleed in there for some reason, probably dry. Anyway, my nails did not discolor either, apparently they can.
The side effects would hit me two days later. achey, nausea, tired, just not feeling right. Get some stuff in the house that is easy to grab that may sound good to her. And TONS of water,juice,hydrate,hydrate,hydrate. What sounded good to me in those first days following was Fuji apples. I normally am not a real fan of apples, but I had to have em cut small,take little bites,and they tasted so good. That way, little by little my appetite came back. I drank instant breakfast too,because of the protein. Also make sure that if she does get the nausea that she gets her medication to prevent it right away. Otherwise the nausea seems to win. So if she feels even mildly nauseated give her the meds. Let us know if you need anything else!! Prayers!

Report post

Didn't notice my nails. My worst flu like days were day 6 and 7. Symptoms lasted a little longer and it took a couple of weeks to recover. I think some take less days and recover quicker. I walked whenever I could even if only a block on the rough days. Something about fresh air and feeling better but I like to be outdoors normally. Hydrate lots and try different kinds of water. I had to drink bottled water. Didn't lose my hair until after third cycle. Keep tissue handy! Surgery is an uphill climb..... My thoughts are with you both.

Report post

I had more problem with two surgeries in 5 weeks than i did with carbo taxol... No nail discoloration here either., my chemo nurse told me to take the nausia meds like precribed even if i felt ok the couple of days after chemo, i did and i never got sick... I was sooo exausted after the third round or so. I am 10 months past chemo, hair is back but curly, never had curls before. Saw doc yesterday counts are down again so i am ned and hope to stay sooo ... Best wishes and lots of hugs, and like every one said drink alot,

Report post

I found that I did not get anyone's flu or cold by washing my hands every time I came home from the store or outside. Protect her health so she can stay on schedule and get well. Re covering from surgery is difficult, so be patient. How lovely to have a nice daughter like you to take care of her. Pray too.


I could not eat anything except cream of wheat and white potatoes. EVery chemo I reacted differently. Try to keep her well nourished and monitor her weight. If you find something she likes to eat, should can eat it as often as possible. Also, I rented movies which kept me busy at home. I have Blue Cross and a great nutritionist would call me about my diet and that saved my life as I had more trouble eating than anyone I knew. It is common for the food to taste like METAL. gOOD LUCK. aMBER12\
.PS i AM 4 YEARS NED AND i WAS 4TH STAGE.

Report post

Doctor called me about 1 1/2 hours ago, and wanted me to get Decadron, but the label says Dexamethasone. I assume this is to prep her for Chemo in the morning. 5 4mg pills tonight at 10pm, and 5 4mg pills at 6am.

I asked him what stage she is , and he said Stage 4.

How can it be Stage 4 if they removed 98% of the cancer.

I am upset about this news.

Report post

Dexamethasone is the common name for Decadron, so they're the same thing. They give it to us before chemo to prevent nausea and i think it also helps prevent allergic reactions. It's important to take the pre-meds.

Most people with ovarian cancer are diagnosed at stage 3 or 4, so she's got lots of company here. It's just the nature of the disease that it hides in the early stages and at stage 3 or 4 suddenly it's obvious what's going on. The stage just says how far away from the ovary it spread, not how much disease there was or how good the surgery was. If they find any disease outside the abdominal cavity, that makes it stage 4. Many women have a pleural effusion (fluid around the lung) with cancer cells in the fluid when they're diagnosed, and that makes it stage 4.

Lots of women diagnosed at stage 4 achieve remission after chemo. In fact, most of them do. So please don't let that throw you off track. I hope she has a good experience with her first chemo!

Report post

Does the chemo reduce the fluid. She has about 1/3 filled in her right lung

Report post

Yes, chemo usually dries up the fluid. Not in every single case, but usually. She might be uncomfortable lying flat with that fluid in the lung -- it helps to elevate the head and chest, and that's hard to do in a regular bed. I hope the chemo will do the job on that, and that it will work fast!

Report post

Dear Marian Q,
I am so sorry for your upset that she has stage 4. I hate the DRS for not explaining things better to you. The fact that they got 98 % or the cancer is excellent news. I was told by 2 drs, that it the survival rate should be excellent if most of the cancer is removed during surgery. The chemo will have an easier job getting rid of the little stay cells now. Your mom is one lucky lady and she will do great. DEacadron, both times needs to be taken with food to prevent stomach upset and possible irritation. Toast and butter is what I took since it was usually in the middle of the night. hugs, AMber 12

Report post

She told us she could not breathe, and her eyes rolled up, and she passed out from the Taxol.

I am being told this is normal, as they stopped the procedure, and are now giving her a lower dosage.

It will be 3 hours on the lower dosage Taxol, then 1 hour of Carbo/Platin

Normal? I could have a heart attack from that alone.

Report post

Hi Marian, I have heard of ladies reacting to Taxol in this way and then tolerate it well at lower doses or administered more slowly. It's definitely not "normal" and somehow I think they only told you this to alleviate your concern.
We all react to carbo/taxol differently. Personally I found the later 5th/6th sessions of chemo more uncomfortable due to the nausea and tiredness. Your Mom is lucky having you look out for her. I guess you will instinctively know when she needs help, but just being there I think must be a comfort.
Just to say that I also had a little fluid in the lungs when I was diagnosed and the chemo cleared this up gradually.
Also I didn't have any nail discolouration or any flu type symptoms.
All the best.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders